Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Anxiety attacks and Atripla
Jan 4, 2012

Hello, Im a 41 year old man who was diagnosed with HIV in 1993. My t-cells and viral load slowly fell over the years and I didnt start medications until December, 2008 when my t-cells were around 350, 21% and my viral load has always hovered between 1,000-4,000. I started Atripla and I was incredibly nervous to start treatment especially with Atripla because of all the horror stories Ive heard about the side-effects and because I already have an existing anxiety disorder with panic attacks. However, I started and to my surprise it really wasnt that bad. I had some of the crazy dreams and light headedness a few hours after I took them but I would just go to sleep and sleep through the majority of it. In the mornings Im sometimes just out of sorts for a few hours or sometimes until noon but it wasnt anything I couldnt handle. About 3 weeks ago, I had a bowl of fatty cereal and milk about 10pm and took my Atripla right afterwards and then sat at my computer playing online cards until about midnight. When I got up at midnight to go into bed, I was so incredibly dizzy, light headed and it was almost like my brain was buzzing and numb. For some reason, that sent me into a full blown panic attack. I was up almost the whole night with panic felt scared to death. Since then, I am now petrified to take my meds and have a horrible time sleeping in fear of another panic attack. I think Im becoming totally phobic of my meds. I went to my doctor and told him what was going on and he thinks Im just having panic attacks associated with my Atripla but also thinks it might be a good idea to switch me over to Complera to see if my panic/anxiety attacks go away. He thinks that because I already have an anxiety issue, the CNS side effects from Atripla could be triggering my attacks. This is just so disappointing to me because I was hoping I could stay on this regimen for a lot longer than 3 years. He also told me I would be his first patient to be on Complera and that also made me feel a little uneasy about making the switch. My questions are: Do you think Complera is just as good as Atripla without the CNS side effects that Sustiva has? Would I be a good candidate for the switch? Thanks for your help!

Response from Dr. Henry

Taking fatty foods prior to taking Atripla can result in higher efavirenz levels and more CNS side effects. If you have no problems with reflux esophagitis necessitating use of potent antiacid drugs )ie proton pump inhibitors) and your baseline viral level (before treatment started) was < 100,000 cocpies/ml, and no document drug resistance, then substituion of rilpivirine for efaviernz (ie Complera instead of Atripla) is a consideration (as is use of alterantive NNRT such as nevirapine or etravirin, a boosted PI, raltegravir, or even maraviroc in some cases) can be considered with choose depending on a number of individual factors. Complera doesn generally have fewer CNS side effects than Atripla. KH



Previous
Fever, weaknes, swollen glands - 1 month into treament
Next
Severe Atripla Rash:Changed to Complera

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement